Blizzard, Wilkin
- When
- January 11, 3:00 PM CST to January 12, 2:50 PM CST
- Where
- Wilkin forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
Two to 5 inches of snow fell from just west of Devils Lake down into the southern Red River Valley. The most snow, 4 to 5 inches, fell over western Barnes County, Ransom County, and western Sargent County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Two to 5 inches of snow fell from just west of Devils Lake down into the southern Red River Valley. The most snow, 4 to 5 inches, fell over western Barnes County, Ransom County, and western Sargent County. As north winds increased through the morning of the 12th, wind gusts to around 40 mph caused blizzard conditions in open country.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 11, 10:26 AM CST, 4 hours 34 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1026 AM CST SUN JAN 11 2009
.DISCUSSION...
PRIMARY FORECAST CHALLENGE FOR THE MORNING UPDATE CONCERNS
TEMPERATURES. EXPECT TO SEE SOME LOW-LEVEL WARM AIR ADVECTION
TODAY AHEAD OF APPROACHING CLIPPER SYSTEM. MAIN QUESTION IS HOW
MUCH WILL THIS HELP TO WARM THINGS UP BEFORE THE BIG PLUNGE
OVERNIGHT INTO TOMORROW MORNING. 12 UTC RUC GUIDANCE INITIALIZED
BEST THIS MORNING AND KEEPS TEMPERATURES THE REMAINDER OF THE DAY
ON THE COOLER SIDE...ESPECIALLY ACROSS NORTHEAST FORECAST AREA. AS
SUCH...DROPPED TEMPERATURES A FEW DEGREES TODAY. MAXIMUM VALUES
SHOULD OCCUR LATE THIS AFTERNOON OR EARLY EVENING WITH 10 TO 15
DEGREES EAST OF THE RED RIVER AND 15 TO 20 TO THE WEST.
DID ADD SLIGHT CHANCE FOR SNOW ACROSS FAR WEST FORECAST AREA LATE
THIS AFTERNOON...AFTER 21 UTC...TO ACCOUNT FOR SLIGHTLY QUICKER
GFS QPF SOLUTION. ELSEWHERE...CLEAR AREAS THIS MORNING WILL FILL IN
THROUGHOUT THE DAY WITH ONLY FLURRIES EXPECTED PRIOR TO 00 UTC
TONIGHT. REMAINDER OF THE GRIDS LOOK GOOD WITH NO MAJOR UPDATES
NECESSARY.
ATTENTION THEN TURNS TO POTENTIAL BLIZZARD/WINTER STORM EVENT
TONIGHT THROUGH MONDAY MORNING. STILL SOME MINOR MODEL DIFFERENCES
THAT NEED TO BE SORTED OUT BEFORE ADDRESSING CURRENT HEADLINES. FOR
NOW...WILL KEEP BLIZZARD/WINTER STORM WATCHES AS IS. STAY TUNED...
&&
.AVIATION...
MAINLY MVFR/LOCALIZED IFR CIGS WILL CONTINUE THIS MORNING WITH A
CLEAR SLOT ALONG CANADIAN BORDER SPREADING SOUTHWARD BRINGING VFR
CONDITIONS FROM N-S. ANOTHER BAND OF CIGS TO FOLLOW THIS AFTERNOON
WITH DETERIORATING CONDITIONS AFT 06Z IN VSBY AS SNOW MOVES IN.
&&
.PREV DISCUSSION... /ISSUED 250 AM CST SUN JAN 11 2009/
DISCUSSION...
FORECAST CHALLENGE CONCERNS ONGOING HEADLINES AND TEMPERATURES.
MODELS COMING TOGETHER WITH TIMING AND TRACK OF NEXT CLIPPER TO
AFFECT FA LATE TONIGHT INTO MID DAY MONDAY. WILL USE BLEND FOR
FORECAST.
WEAK SURFACE LOW TO CONTINUE TO SHIFT EAST WITH WEAK HIGH PRESSURE
BUILDING INTO FA. SNOWFALL SO FAR TONIGHT HAS BEEN NIL WITH LOCAL
AND UPSTREAM RADARS CLEAR. WITH PATCHY CLOUD COVER IN AND OUT TODAY
WILL KEEP FLURRY MENTION GOING. MIXING LOOKS TO BE WEAK AND THERMAL
ADVECTION NEUTRAL SO NOT A GREAT DEAL OF TEMPERATURE RECOVERY
EXPECTED ALTHOUGH WE WILL BE STARTING OUT WARMER.
NEXT CLIPPER MOVES INTO NW CORNER OF ND DURING EARLY EVENING AND
QUICKLY INTO NE SD BY 12Z. WHAT ISENTROPIC LIFT THERE IS ENTERS
NORTHERN FA BETWEEN 00-06Z AND TRANSITIONS TO ALL DOWNGLIDE BY 12Z.
MIXING RATIOS AROUND 2 GM AND QUICK MOVING SYSTEM SHOULD KEEP SNOW
AMOUNTS ACROSS FAR W AND SW FA TO UNDER 6 INCHES WITH LESSER AMOUNTS
FARTHER EAST. OF MORE CONCERN IS WIND POTENTIAL. TRACK OF SURFACE
LOW AND VORTICITY MAXIMA SHOWING STRONGEST WINDS TO OUR WEST WITH
WESTERN FA ON BORDER. STRONGEST WIND POTENTIAL LOOKS MONDAY AM AS
REGION GETS ON BACKSIDE OF LOW. AT THIS TIME BEST POTENTIAL FOR
POSSIBLE GROUND BLIZZARD CONDITIONS LOOK TO BE ALONG AND WEST OF A
DVL-FAR-FFM LINE. WESTERN AREAS WITHIN THIS CORRIDOR RECEIVED 4-7
INCHES A FEW DAYS AGO AND SHOULD HAVE NO PROBLEM BLOWING AROUND.
FARTHER EAST NOT VERY CONFIDENT WITH DEGREE OF BLOWING POTENTIAL.
WITH EVENT NOT GETTING GOING TIL CLOSE TO 12Z WILL LET DAY SHIFT GET
ONE LAST LOOK AS BLIZZARD CONDITIONS WILL HAVE BIG IMPACT ON MORNING
COMMUTE AND SCHOOL CLOSINGS. LOW LEVEL COLD ADVECTION ALONG CANADIAN
BORDER AT 06Z PUSHES QUICKLY TO ND/SD BORDER BY MORNING WITH
CONTINUED COLD ADVECTION DURING DAY. QUESTION IS WHERE TEMPERATURES
WILL BE PRIOR TO ONSET OF COLD ADVECTION. WILL NOT MAKE ANY
SIGNIFICANT CHANGES TO CURRENT FORECAST.
CONDITIONS SHOULD IMPROVE SNOW AND WIND-WISE DURING AFTERNOON
HOWEVER WIND CHILLS WILL BE AND ISSUE AS TEMPERATURES LIKELY TO FALL
DURING DAY.
FA UNDER SURFACE RIDGE AXIS BY 12Z TUESDAY SO WILL BE VERY COLD
NIGHT
INCREASING RETURN FLOW/WARM ADVECTION AND INCREASING CLOUDS SPREAD
ACROSS WEST HALF OF FA DURING DAY TUESDAY AHEAD OF NEXT CLIPPER.
TEMPERATURES NOT LIKELY TO WARM ENOUGH TO MINIMIZE W CHILLS AND WILL
LIKELY NEED TO HAVE SOME HEADLINES.
SIMILAR SCENARIO WITH NEXT CLIPPER TUESDAY NIGHT HOWEVER WIND DOES
NOT LOOK TO BE SUCH AN ISSUE. STRONGEST COLD ADVECTION OVER SECOND
HALF OF NIGHT AND AGAIN QUESTION WILL BE TEMPERATURE RECOVERY PRIOR
TO CFP.
TEMPERATURES NOT LIKELY TO RECOVER MUCH IF AT ALL WEDNESDAY AS COLD
ADVECTION CONTINUES SETTING UP FOR WHAT COULD BE THE COLDEST NIGHT
SO FAR THIS WINTER WED NIGHT.
FORTUNATELY COLD SHOT LOOKS TO BE SHORT LIVED AS NEXT CLIPPER SHOULD
PULL SOME WARMER AIR BACK INTO THE REGION AS COLUMN NOT SO COLD.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...BLIZZARD WATCH FROM LATE TONIGHT THROUGH MONDAY MORNING FOR
NDZ014-024-028-038-049-052-053.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH MONDAY MORNING FOR
NDZ006>008-015-016-026-027-029-030-039-054.
MN...BLIZZARD WATCH FROM LATE TONIGHT THROUGH MONDAY MORNING FOR
MNZ029-030-040.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH MONDAY MORNING FOR
MNZ001>004-007.
&&
ROGERS/VOELKERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 658 AM CST SUN JAN 11 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-121300- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 658 AM CST SUN JAN 11 2009 ...SNOW AND WIND TO CREATE PROBLEMS ACROSS PARTS OF THE REGION TONIGHT AND MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN ALBERTA CLIPPER WILL TRACK FROM NORTHWEST NORTH DAKOTA TO NORTHEAST SOUTH DAKOTA OVERNIGHT. AS IT DOES SNOW WILL DEVELOP THIS EVENING CONTINUING OVERNIGHT WITH 2 TO 6 INCHES POSSIBLE BY MORNING. THE HEAVIEST SNOW FALL IS EXPECTED ALONG AND WEST OF A LINE FROM DEVILS LAKE TO VALLEY CITY AND WAHPETON. IN ADDITION STRONG NORTHWEST WINDS WILL DEVELOP TOWARDS MORNING AND CREATE AREAS OF BLOWING AND DRIFTING SNOW FROM THE RED RIVER VALLEY WESTWARD WHICH WILL CAUSE HAZARDOUS TRAVEL. BLIZZARD CONDITIONS ARE POSSIBLE SOUTH AND WEST OF A LINE FROM DEVILS LAKE TO VALLEY CITY AND FERGUS FALLS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW AND WIND WILL GRADUALLY DIMINISH MONDAY AFTERNOON. ARCTIC AIR WILL FOLLOW PASSAGE OF THE LOW PRESSURE AREA RESULTING IN FALLING TEMPERATURES MONDAY AND DANGEROUS WIND CHILLS DEVELOPING. MORE SNOW IS POSSIBLE TUESDAY AND TUESDAY NIGHT WITH THE PASSAGE OF ANOTHER ALBERTA CLIPPER. DANGEROUS WIND CHILLS AND BITTER COLD TEMPERATURES WILL CONTINUE WITH THE COLDEST TEMPERATURES OF THE WINTER POSSIBLE THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
The national radar mosaic for the moment the first event began.
2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140848, 140849.